Dismiss Notice
Welcome! Please read this announcement regarding the new Forums: Click Here"

Spironolactone for PCOS related hair loss

Discussion in 'PCOS Community' started by deb35, Jul 28, 2011.

  1. deb35

    deb35 Guest

    Web MD says Spironolactone is used help with hair loss but then lists that hair loss can be one of the side effects. I am so confused. Are they saying it can help some people with hair loss but some people will have the ugly side effect of more hair loss? Is it even worth taking the chance?


    Why It Is Used
    Spironolactone reduces androgen levels, which reduces male-pattern hair growth (hirsutism), hair loss, and acne for women with PCOS.

    Side Effects
    Side effects from spironolactone may include:

    Irregular menstrual periods, with higher doses of the medicine.
    Rash.
    Scalp hair loss.
    Nausea or fatigue, with higher doses of the medicine.
    Cramping, diarrhea.
    Drowsiness, lack of energy.
    Headache, confusion.
     
  2. WorriedMom

    WorriedMom Guest

    I was diagnosed with PCOS and I am taking Spironolactone. It has really helped me.
     
  3. Kristi

    Kristi Guest

    Hi Deb35,

    I have PCOS and have been on the fence about Spironolactone for the same reason. I am not receding and I still have hair at my temples, so that is all I have left to worry about. However, my hair is rapidly declining on top so I am going to ask for it when I go to see my RE in six weeks. I figure it's getting worse anyway so I am not sure that it can hurt at this point. Going to take the plunge I think. Let us know if you decide to try it and how it goes.

    WorriedMom - How do you feel it has helped you? Did you regrow hair or did it just seem to slow or stop the loss?
     
  4. lemongrass

    lemongrass Guest

    They have to list every reported side effect.

    Don't people understand that every medication has many potential side effects but that most happen to like 1 in a 1000 people or less and that the odds of most of them happening to you are slim.

    You're not going to lose your hair on Spironolactone. Relax. Don't fail to take a medication that may help you out of some unfounded fear. Spironolactone is so helpful for PCOS symptoms, including hair loss.

    The two most common side effects that cause people to stop taking it are the menstrual irregularities and the diuretic effect.
     
  5. WorriedMom

    WorriedMom Guest

    Hi,

    As far as Spironolactone goes, my shed has gone WAY down and it is now quite low. For the longest time, I would have to pick up a little bird's nest out of the shower drain after I showered and there would be hair EVERYWHERE when I swept or vacuumed. I am having quite a bit of regrowth as well, but I sometimes wonder if it is not just the regrowth that makes me look better, but the fact that I am no longer losing hair faster than I can regrow it??? I am also doing 5% Rogaine and 3 months on, 4 days off of Yasmin (Well, the generic Ocella.) I am a firm believer in Spironolactone. It does have a diuretic effect, but it's not like you are running to the toilet all of the time. I would say go for it to anybody who is contemplating trying it.
     
  6. WorriedMom

    WorriedMom Guest

    P.S. If you suffer from hirsutism, it does wonders at slowing that WAY down as well. I didn't have acne problems, but I have read in numerous places how it helps that too. Do I sound like the president of the Spironolactone Fan Club or what!!!?! :punk:
     
  7. hhickm21

    hhickm21 Guest

    Do you think it's the rogaine that's helping the most or the Spironolactone?? I may be about to take the plunge with Desogen BCP... I have a prescript for Spironolactone to add to it... I'm just scared.
     
  8. WorriedMom

    WorriedMom Guest

    Quite frankly, I don't know what has all helped so I keep on plugging along with all 3. Now that I think about it, perhaps it was case that the Rogaine stimulated some of the growth. However, I do not think that my shed slowed down until I was on the Spironolactone/Yasmin combination. I don't think that the Rogaine (for me) did enough by itself to have helped me like all 3 of them has. What I do know for a fact is that I feel much more sane now and it is worth it to keep on taking all 3---at least to me it is. I don't find Rogaine to be as much of a pain to deal with as others have, so in that aspect, I am lucky. Oh one more thing, I started off with the 2% for several months and switched to the 5% around March or so. I think the 5% works much better and I use the generic el cheapo Equate brand from Wal-Mart.
     

Share This Page